A 36-year-old Asian man is brought in by family members to the emergency department (ED), after having a physical collapse in his bathroom while urinating. He reports that he had sudden weakness and lost use of all of his limbs, particularly his legs. He says he remained conscious throughout the episode. He vomited about four times following his collapse, and said he had sufficient strength in his arms to crawl back to his bedroom. He says he has never before experienced such an episode.
The patient explains that earlier that day, he received an epidural steroid injection from his orthopedic surgeon. The injection was to manage low back pain that had persisted after a car accident that had occurred 2 months previously. He recounts receiving chiropractic treatment in the interim, but says his pain persisted.
One month prior to presenting to the ED, the patient had consulted his family doctor regarding erectile dysfunction. At the time of his collapse, he was awaiting a follow-up appointment and was unaware of the results of laboratory tests performed at that time: tests showed his thyroid-stimulating hormone (TSH) level was 0.100 mciu/ml, testosterone level was 784 ng/dl, and potassium level was 3.7 mEq/L.
On examination, the patient is drowsy. His vital signs include blood pressure of 121/72 mmHg, heart rate of 111 bpm, respiratory rate of 21 bpm per minute, and temperature of 36.6°C.
His heart sounds are normal. Neurologically, he is oriented to person, place, and time, with intact cranial nerves and no sensory deficits. He has adequate muscle bulk, but reduced muscle tone in both upper and lower extremities (power is 1/5 in both lower limbs and 4/5 in his upper limbs).
Examination reveals hyporeflexia of bicep, tricep, knee-jerk, and ankle reflexes. Rectal examination notes intact perianal sensation and sphincter tone. Thyroid is enlarged without any further signs of thyrotoxicosis.
Overcorrection of Hypokalemia
The patient is observed to have mild dysphagia during his examination in the ED, and has failure of a bedside swallow screen. As a result, he is treated with an intravenous potassium chloride infusion.
This results in a significant and unexpected overcorrection of his hypokalemia, with his serum potassium rising from 1.8 to 6.3 mEq/L after receiving 100 mEq of potassium.
The electrocardiogram shows a rate of 95 bpm, regular sinus rhythm with left axis deviation, and a prolonged QRS complex of 125 ms. Flattening of T-waves is observed, but no U-waves are noted.
Magnetic resonance imaging of his lumbar spine identifies bulging intervertebral discs, but there is no nerve impingement or other apparent reason for his paraplegia. His hyperkalemia does not cause any symptoms. On ECG, QRS complex duration falls to 105 ms with relatively pronounced T-waves.
Calcium gluconate and insulin are administered for the hyperkalemia, and the patient’s flaccid paralysis improves within 3 hours of potassium correction. Within 6 hours he is able to walk with assistance, and his potassium levels return to normal within 9 hours of treatment.
Following his recovery, the patient recounts that although his appetite has been good, he has lost 30 pounds over the previous 6 months. He has no tremors, palpitations, heat intolerance, ophthalmopathy pretibial myxedema, or other signs that might indicate hyperthyroidism. There is no known family history of paralysis, and he has not used diuretics.
Further testing shows elevated levels of antibodies to thyroglobulin, a thyroid peroxidase antibody, and an anti-TSH receptor antibody. Ultrasound reveals diffuse enlargement of the thyroid gland.
Diagnosis and Outcome
The patient is diagnosed with thyrotoxic periodic paralysis (TPP) secondary to previously undiagnosed Graves’ disease. He is treated with propranolol and discharged from the hospital, with a referral to endocrinology for outpatient management of his hyperthyroidism.
As this case1 reveals, TPP is a rare cause of acute paralysis, and as such represents diagnostic and treatment challenges. The paralysis in patients with TPP is likely mediated by sudden and transient hypokalemia. Early recognition and treatment are crucial in order to avoid potentially life-threatening complications, which include cardiac arrhythmias and respiratory failure.2
Clinically, most TPP patients have only subtle signs/symptoms of thyrotoxicosis, and only a small proportion have clear precipitating factors.2 The authors reporting this case note that being male and of Asian origin have both been linked with increased risk for TPP. While the incidence of TPP is not known, changing demographics in the U.S. may be contributing to an increased number of cases.3
Hyperthyroidism can increase the risk for TPP by causing reduced levels of potassium by activating Na/K ATPases and thus driving an intracellular potassium shift.4 This may be enhanced in the presence of alkalosis, beta-adrenergic activity,9 elevated levels of testosterone, and insulin.5
Nevertheless, it is likely that a trigger would be needed to produce the degree of hypokalemia associated with TPP.1 Beyond the commonly reported triggers – high carbohydrate diet, alcohol, and exercise – hypokalemia can be associated with reduced intake of potassium, or increased loss via the gastrointestinal tract, sweat, and renal routes.
Steroids have rarely been reported to trigger TPP, and their involvement is typically related to intravenous administration, most commonly of methylprednisone, but dexamethasone has also been implicated. The authors of this case report note that no previous case of epidural steroid injection associated with TPP has been reported.
Of laboratory assessments to distinguish hypokalemic periodic paralysis (HPP) from non-HPP, a test of urine potassium to creatinine (urine K/Cr) ratio is a reasonable alternative to 24-hour urine correction, the authors note. A urine K/Cr ratio of less than 13 mEq/g (1.5 mEq/mmol) in a hypokalemic patient indicates potassium loss from the gut, or transcellular shift.9
The patient had a low urine K/Cr ratio of 7.61 mEq/g (0.81 mEq/mmol), which ruled out renal loss as a possible cause. His risk factors for TPP included hyperglycemia, hypertestosteronemia (which increases muscle bulk and can induce the expression of Na/K ATPase in muscles), steroid injection, and being a young adult male of Asian origin.2
In this case, TPP was likely triggered by the systemic effects of the epidural steroid injection, facilitated by an environment of hypertestosteronemia, the authors suggest.
Limitations of the report, they said, include the unavailability of details of the nature of the steroid used and the dose administered.
This case illustrates a rare cause of TPP – epidural steroid injection – which should be considered in patients undergoing this procedure. It also offers an important learning point regarding management of hypokalemia related to TPP.
Rebound hyperkalemia occurred after the patient received just 100 mEq of potassium chloride, the authors note. This rapid overcorrection of serum potassium levels – not uncommon in TPP patients – suggests an intracellular shift as the potential cause of the hypokalemia. Minimal potassium chloride supplementation should be given to avoid rebound hyperkalemia in patients with HPP.9
Conversely, refractory hypokalemia or paradoxical worsening of hypokalemia, despite adequate correction of potassium, also supports total body potassium depletion or ongoing sodium-potassium ATPase-mediated intracellular shifts. This highlights the importance of identifying the mechanism of hypokalemia in order to determine the appropriate strategy for correction.9
1. Affram KO, et al “A rare case of thyrotoxic periodic paralysis after epidural steroid injection: A case report and literature review” Am J Case Rep 2018; 19: 1453-1458.
2. Chang C-C, et al “A 10-year analysis of thyrotoxic periodic paralysis in 135 patients: focus on symptomatology and precipitants” Eur J Endocrinol 2013; 169(5): 529–536.
3. Patel H, et al “Thyrotoxic periodic paralysis: Diversity in America” J Emerg Med 2014; 46(6): 760–762.
4. Clausen T “Hormonal and pharmacological modification of plasma potassium homeostasis” Fundam Clin Pharmacol 2010; 24(5): 595–605.
5. Yao Y, et al “Episodes of paralysis in Chinese men with thyrotoxic periodic paralysis are associated with elevated serum testosterone” Thyroid 2013; 23(4): 420–427.
6. Kaji DM, et al “Glucocorticoid-induced alterations in the sodium-potassium pump of the human erythrocyte” J Clin Invest 1981; 68(2): 422–430.
7. Toschi E, et al “Effect of acute hyperglycemia on insulin secretion in humans” Diabetes 2002; 51(suppl 1): S130–S133.
8. van Buren M, et al “Role of glucocorticoid in excretion of an acute potassium load in patients with Addison’s disease and panhypopituitarism” Kidney Int 1993; 44(5): 1130–1138.
9. Lin S-H, et al “Laboratory tests to determine the cause of hypokalemia and paralysis” Arch Intern Med 2004; 164(14): 1561–1566.
No disclosures were reported.